rss
BMJ Case Reports 2013; doi:10.1136/bcr-2013-008991
  • CASE REPORT

Nitrofurantoin: cause of DRESS syndrome

  1. José Vaz Ribeiro1
  1. 1Department of Internal Medicine, Centro Hospitalar Lisboa Central, EPE, Lisboa, Portugal
  2. 2Department of Urology and Renal Transplantation, Centro Hospitalar e Universitário de Coimbra, EPE, Coimbra, Portugal
  1. Correspondence to Dr Rodrigo Nazário Leão, rodrigoromaoleao{at}gmail.com

Summary

Urinary tract infections (UTIs) are a common pathological entity among elderly patients. The widespread use of antibiotics for uncomplicated UTIs has gained many opponents mainly due to the increasing drug resistance observed. Nitrofurantoin is a commonly used antibacterial drug because it has low side effects and a good antiurinary bacterial profile. However, in this paper, we present a case of a nitrofurantoin-induced DRESS (drug reaction/rash with eosinophilia and systemic symptoms) syndrome in a 77-year-old woman. During UTI treatment, the patient developed an acute skin rash which spread all over the body and a considerable decrease in urine volume. At the emergency department, we found her developing eosinophilic pneumonia, anaemia and renal impairment that we relate to nitrofurantoin administration. To our knowledge, this is the second published case report which evokes nitrofurantoin as a possible cause of DRESS syndrome.

Register for free content

The full text of all Editor's Choice articles and summaries of every article are free without registration

The full text of Images in ... articles are free to registered users

Only fellows can access the full text of case reports (apart from Editor's Choice) - become a fellow today, or encourage your institution to, so that together we can grow and develop this resource

Don't forget to sign up for content alerts so you keep up to date with all the case reports as they are published, and let us know what you think by commenting on the Editor's blog

Navigate This Article